Common cause of hair loss is vitamin deficiency. Adequate levels of vitamin D, iron, and zinc are important in maintaining healthy hair growth.
Finally, you’ve found a medication that is working for you, but you’re noticing a side effect you are pretty worried about – hair loss. Wegovy and Ozempic are GLP-1 agonists that can help to control your appetite, which helps you to lose weight. Two percent of patients on Wegovy/Ozempic experience hair loss as a side effect of the medication.
This side effect is sometimes referred to as “telogen effluvium,” which is just a medical way of saying too many of your hairs are in the “fall out” phase of their growth cycle due to stress on your body. This causes hair loss to occur much more suddenly initially and progress at a more rapid rate.
Your hair growth cycle consists of four phases. Early anagen, anagen, catagen, and telogen (shown in the figure below). The anagen phase is when your hair grows the most, and hair follicles receive nutrients needed to grow from your blood supply. This is the longest phase of the hair growth cycle. Next is catagen, where the follicles shrink, and hair stops growing. The telogen phase is when the hair follicle is “dormant” or no longer actively growing hair. This causes the hair from that follicle to fall out. (If you want to learn more about the hair cycle, click here).
It is normal to have 50-100 strands of hair each day, as this cycle is natural, and some of your hairs will find themselves in the telogen phase. However, when your body is experiencing stress, too many of these hairs will be pushed into the telogen phase. This causes more rapid hair loss. The best way to treat hair loss is to determine the cause. In the case of Wegovy/ Ozempic use, when you first start and your body is adjusting to it, this can be a trigger for more rapid hair loss. Typically this is not severe enough to cause baldness, but it can be distressing to be losing large amounts of hair suddenly. The best thing to do in this case is to stick it out! This is what is called a “self-limiting” side effect, meaning that it typically only takes time for this to resolve. Your body adjusts to how the medication works with it, and in the process, your hair loss will improve and eventually go back to normal.
Another common cause of hair loss is vitamin deficiency. Adequate levels of vitamin D, iron, and zinc are important in maintaining healthy hair growth. Taking a general multivitamin each day can help to keep these at normal levels and promote healthy hair growth. Reducing all forms of stress will also be important in preventing hair loss. Reflecting on what is causing you stress in your day-to-day schedule and doing what you can to limit stress is a great step to controlling these unwanted side effects.
If you find your hair loss began when you started Wegovy/Ozempic, and despite stress reduction and waiting you continue to have hair loss, this will be important to bring up with your doctor. They can do a test called the “hair pull test,” which is typically positive in telogen effluvium. A positive test is when a light pull on a section of your hair causes more than 10% of those hairs to fall out. Hair loss is a challenging side effect to have to experience, and if it is likely coming from starting Wegovy/Ozempic, there are other options you can try out. Medications affect everyone differently, so just because Wegovy/Ozempic wasn’t a great fit for you doesn’t mean you won’t be successful on other medications. So it will be important to talk with your doctor openly about your concerns so they can find the best medication fit for you!
Eva Shelton, M.D.
Harvard Medical School, Brigham and Women's Hospital